Thunderstorm Wind, Itasca
- When
- June 18, 1:00 AM CST
- Where
- Itasca County, 35 mi N of Deer River
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 47.836, -93.800
A cold front moved into northwest Minnesota the evening of June 17th. Thunderstorms out ahead of the front were associated with a squall line, producing strong damaging winds after the midnight hour on June 18th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A cold front moved into northwest Minnesota the evening of June 17th. Thunderstorms out ahead of the front were associated with a squall line, producing strong damaging winds after the midnight hour on June 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 17, 2:36 PM CST, 10 hours 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
336 PM CDT SUN JUN 17 2007
.DISCUSSION...MAIN FOCUS FOR TONIGHT IS SEVERE STORM POTENTIAL.
FAIRLY COMPLEX FORECAST SHAPING UP FOR TONIGHT. SEVERE STORMS THAT
ROLLED THROUGH EARLIER HAD MOVED EAST OF THE AREA. AT 3 PM...THE
WARM FRONT WAS STRETCHING FROM NEAR GRAND FORKS...TO THE LAKE
BREEZE AREA NEAR MOOSE LAKE...INTO NORTHERN WISCONSIN.
TEMPERATURES RANGED FROM THE MIDDLE 80S IN THE SOUTHERN CWA...TO
THE 60S IN THE NORTH AND 50S NEAR LAKE SUPERIOR. DULUTH 88D SHOWED
A BATCH OF SHOWERS AND THUNDERSTORMS MAINLY FROM CRANE LAKE TO
GRAND MARAIS AND NORTHWARD.
THE MODELS ARE IN DECENT AGREEMENT IN TERMS OF THE MASS FIELDS.
IMPRESSIVE LLJ INTERSECTING THE WARM FRONT COULD SET OFF MORE
THUNDERSTORMS YET THIS LATE AFTERNOON/EVENING. THE ATMOSPHERE HAD
DESTABILIZED CONSIDERABLY...ESPECIALLY IN THE WARM SECTOR SOUTH OF
THE FRONT...BUT THE AREA REMAINED FAIRLY CAPPED. COULD SEE THE CAP
WEAKEN SUFFICIENTLY...ESPECIALLY IN THE VICINITY OF THE FRONT.
WITH BETTER SHEAR TO THE NORTH...ANY SUPERCELL STORMS COULD BE
TORNADIC...ESPECIALLY GIVEN LOW LCLS ALONG AND NORTH OF THE
BOUNDARY. WILL HAVE TO WATCH FOR ANY LINGERING OUTFLOW BOUNDARIES
AND ANY SIGNS OF WEAKENING OF THE CAP IN SPOTS.
OTHER THAN THAT...ANOTHER FOCUS SHOULD BE THE LOW THAT IS FORECAST
TO MOVE INTO NW MN OVERNIGHT...AND THE TRAILING COLD FRONT WHICH
WILL PUSH ACROSS WESTERN MINNESOTA LATER IN THE NIGHT. WILL
MAINTAIN THE HIGHEST POPS IN THE WESTERN CWA TONIGHT...AND SPREAD
THE HIGHER POPS EASTWARD TO THE LAKE SUPERIOR REGION ON MONDAY.
HAVE ADDED MENTION OF POSSIBLE LARGE HAIL/DAMAGING WINDS TO THE
ZONES FOR TONIGHT.
ANOTHER CONCERN WILL BE POSSIBLE FLOODING IN ANY AREAS THAT SAW
TRAINING STORMS FROM EARLIER. NESDIS DID DISCUSS SLOW MOVEMENT AND
TRAINING OF CELLS ACROSS FAR NORTHERN MINNESOTA...SO IF WE SEE
SIMILAR DEVELOPMENT...MAY HAVE TO WATCH FOR POSSIBLE HEADLINES.
FLASH FLOOD GUIDANCE WAS FAIRLY HIGH SO THAT COULD HELP A BIT.
THE COLD FRONT WILL MOVE OUT OF THE AREA MONDAY NIGHT...BUT A FEW
SHOWERS OR THUNDERSTORMS COULD OCCUR BEHIND THE DRY SLOT IN THE
COOLER AIR MONDAY NIGHT AND EARLY TUESDAY. OTHERWISE...THERE WILL
BE SOME RIPPLES THAT RIDE ALONG THE DEVELOPING NORTHERN PLAINS
RIDGE. FOR NOW...WILL GO WITH FAIRLY LOW POPS.
&&
.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WITH MVFR/IFR
CIGS AND VSBYS WILL AFFECT MUCH OF NRN MN THIS EVENING...WHILE
AREAS NEAR LAKE SUPERIOR EXPERIENCE IFR CIGS AND VSBYS DUE TO
ONSHORE FLOW. THE SHOWERS AND STORMS WILL GRADUALLY SPREAD ESEWD
ACROSS THE TWIN PORTS AND NWRN WI LATER TONIGHT AND MONDAY
MORNING. SOME OF THE THUNDERSTORMS THAT DEVELOP THROUGH EARLY
MONDAY MORNING MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN SEVERE WEATHER THREAT.
&&
POINT TEMPS/POPS...
DLH 65 76 52 75 / 50 70 10 10
INL 62 75 52 74 / 60 40 20 10
BRD 66 78 53 75 / 60 40 10 10
HYR 70 79 54 73 / 20 60 20 10
ASX 68 79 55 71 / 20 60 20 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR LSZ121-
LSZ140-LSZ141-LSZ142-LSZ143-LSZ144-LSZ145-LSZ146-LSZ147-
LSZ148.
DAP/BERDESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 541 AM CDT SUN JUN 17 2007 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-181200- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 541 AM CDT SUN JUN 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND OVERNIGHT. A FEW THUNDERSTORMS MAY BE SEVERE THIS MORNING IN THE BORDERLAND. THE STORMS MAY WEAKEN OR DISSIPATE IN THE LATE MORNING AND AFTERNOON...BUT WILL REDEVELOP THIS EVENING IN THE WEST. THESE STORMS WILL THEN SPREAD EAST OVER THE FORECAST AREA THROUGH THE NIGHT. SEVERE STORMS ARE EXPECTED LATE AFTERNOON AND OVERNIGHT...WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE FOUND ACROSS THE EASTERN HALF OF THE FORECAST AREA ON MONDAY. THESE STORMS MAY BECOME SEVERE...MAINLY IN NORTHWEST WISCONSIN. A CHANCE FOR THUNDERSTORMS RETURNS TO THE FORECAST TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. GRANING
The Duluth radar (KDLH), 163 km away, was scanning. The volume nearest the first event began at 07:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43157.